Vermont, 2005

Flood in Vermont, April 3 to 4, 2005

April 3 to 4, 2005 · NWS BTV · 1 event in 1 county or zone

A storm system moved from Pennsylvania on April 2nd into New York State on April 3rd. Warmer air, rainfall and melting snow resulted in rising river levels.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A storm system moved from Pennsylvania on April 2nd into New York State on April 3rd. Warmer air, rainfall and melting snow resulted in rising river levels. Water levels on the Lamoille River rose with minor flooding of fields and low lying areas between Johnson and Cambridge. Minor flooding of Rte 15 in the Cambridge area was reported. The water reached the roadway in a few locations. The Lamoille River gauge at Johnson crested at 13 feet. High water on the Lamoille River continued downstream through the day of April 4th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Apr 3, 2:50 PM EST, 4 hours 10 minutes earlier.

Area forecast discussion, Apr 3, 2:50 PM EST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
350 PM EDT SUN APR 3 2005

.SHORT TERM (TNGT-WED)...
STAGNANT SFC LOW REMAINS OVER SOUTH CENTRAL NY THIS
AFTERNOON...SKIMMING SHOWER ACTIVITY JUST ALONG SW CWA BORDER. SOME
LIGHTNING ACTIVITY FORMING W/ TS JUST WEST OF ST LAW CTY BORDER IN
CANADA. A WEAK AREA OF CAPE/FRONTOGEN THERE. NOT EXPECTING ANY FOR
ST LAW VALLEY. MDLS HAVE SFC LOW FINALLY MVG NNE TONIGHT THRU MON
OVER CWA INTO SOUTHERN QUEBEC MON NGT. WILL KEEP PRECIP AT ONSET
TNGT FOR ALL CWA AS RW W/ TEMPS TOO WARM...BUT AS LOW LIFTS
NORTH...DRAGGING IN COLDER AIR ON RETURN FLOW...WILL TRANSITION
PRECIP TO A MIX FROM WEST TO EAST..ESPECIALLY IN HIGHER TRRN. AS LOW
MVS NE...WILL TRANSITION PRECIP TO HIT NORTHERN ZONES ESPECIALLY NE
VT W/ MOST PRECIP. MON EVENING WILL BE CD ENOUGH FOR -SW AS WELL AS
EARLY TUES MORN BFR TAPERING OFF TO -RW/-SW AND ENDING. REMNANTS OF
WRAP-AROUND MOISTURE MV EAST OF NE VT BY MIDDAY TUESDAY AS STRONG
RIDGE BUILDS EAST OVER THE CWA. WILL KEEP CHANCE/SL CHANCE FOR
PRECIP IN NORTHERN PORTIONS OF VT DURING THIS TIME...AND CLR OUT
SKIES W/ APPROACH OF HIGH PRESSURE. HIGH REMAINS IN CONTROL UNTIL
LATE WEDNESDAY..BFR NEXT SYSTEM APPROACHES. WENT A BUMP UP IN TEMPS
TO WHAT WAS IN INHERITED GRIDS TO BRING MOST AREAS TO NEAR 60F...W/
GD SSW FLOW AND SFC HIGH OFF SE COAST.
&&

.LONG TERM (WED NGT-SUN)...
UPPER LEVEL AND ASSOCIATED SURFACE LOW MOVING OUT OF THE OHIO VALLEY
LOOKS TO AFFECT THE REGION STARTING WEDS NIGHT. BEST DYNAMICS AND
FORCING TO OCCUR THURSDAY AFTERNOON INTO FRIDAY MORNING WITH A
CONSIDERABLE AMOUNT OF RAIN POSSIBLE AS GFS INDICATES PW/S NEAR 1
INCH THROUGH 12Z FRIDAY. THEREAFTER HIGHLY AMPLIFIED RIDGE BEGINS TO
MOVE IN CLEARING THE WAY FOR A SUNNY SPRING WEEKEND.
&&

.AVIATION...
GENERALLY MVFR TO VFR CIGS AND VSBY THROUGHOUT THE FORECAST PERIOD
WITH SCATTERED SHOWERS THROUGH 06Z FOR MOST LOCATIONS.
&&

.HYDROLOGY...
FLOOD WATCHES WILL BE CANCELLED.  SCT TO NMRS SHWRS ASSOCD WITH UPR
LOW WL MOV ACRS RGN TNGT BUT QPF LESS THAN 0.25 SO ADDITIONAL
FLOODING NOT EXPECTED.  MOST RIVERS WILL BE CRESTING THIS
EVENING.  MAIN PROBLEM AREAS INCLUDE OTTER CREEK...AUSABLE...
PASSUMPSIC... LAMOILLE AND MISSISQUOI.  ASFN6...CENV1 AND PASV1 ARE
ALL IN FLOOD AND STILL RISING BUT WILL CREST THIS EVNG.  OTHER FCST
POINTS WHICH WL NEED TO BE MONITORED ARE EBKV1 AND JONVI WHICH ARE
CLOSE TO FLOOD STAGE BUT SHOULD CREST JUST BELOW FLOOD.
HWVR...THERE WILL LIKELY BE SOME MINOR FLOODING DOWNSTREAM OF EBKV1
AND JONVI.
&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SHORT TERM...JN
LONG TERM/AVIATION...LAHIFF
HYDROLOGY...KC
Hazardous weather outlook, Apr 3, 4:52 AM EST, 14 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
552 AM EDT SUN APR 3 2005

NYZ026>031-034-035-087-VTZ001>012-016>019-040947-
CALEDONIA VT-EASTERN ADDISON VT-EASTERN CHITTENDEN VT-
EASTERN CLINTON NY-EASTERN ESSEX NY-EASTERN FRANKLIN VT-
EASTERN RUTLAND VT-ESSEX VT-GRAND ISLE VT-LAMOILLE VT-
NORTHERN FRANKLIN NY-NORTHERN ST. LAWRENCE NY-ORANGE VT-ORLEANS VT-
SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY-
SOUTHWESTERN ST. LAWRENCE NY-WASHINGTON VT-WESTERN ADDISON VT-
WESTERN CHITTENDEN VT-WESTERN CLINTON NY-WESTERN ESSEX NY-
WESTERN FRANKLIN VT-WESTERN RUTLAND VT-WINDSOR VT-
INCLUDING THE CITIES OF...BARRE...BETHEL...BRANDON...BURLINGTON...
CANAAN...CANTON...DANBY...ESSEX JUNCTION...FAIR HAVEN...MALONE...
MASSENA...MIDDLEBURY...MONTPELIER...MORRISVILLE...NEWCOMB...
NEWPORT...OGDENSBURG...PLATTSBURGH...POTSDAM...RANDOLPH...RUTLAND...
SARANAC LAKE...SOUTH BURLINGTON...SPRINGFIELD...ST. ALBANS...
ST. JOHNSBURY...SWANTON...VERGENNES...WHITE RIVER JUNCTION...
WILLSBORO AND WINOOSKI
552 AM EDT SUN APR 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT
AND NORTHERN NEW YORK.

.DAY ONE...TODAY:

A STORM SYSTEM OVER SOUTHEAST NEW YORK WILL MOVE SLOWLY NORTHEAST.
PERIODS OF RAIN TODAY WILL CONTINUE WITH SNOW MELT TO RESULT IN RISES
ON AREA RIVERS. THUS A FLOOD WATCH CONTINUES INTO THIS EVENING
FOR MOST OF VERMONT AND ALL OF NORTHERN NEW YORK EXCEPT THE ST
LAWRENCE VALLEY. DETAILS ARE IN ALBFFABTV.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY:

RAIN AND SNOW SHOWERS COULD RESULT IN AN INCH OR TWO OF SNOW
ESPECIALLY OVER THE HIGHER TERRAIN THROUGH MONDAY NIGHT. RIVER LEVELS
WILL SLOWLY RECEDE. OTHERWISE THERE WILL BE NO HAZARDS.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED IF THERE ARE SIGNIFICANT RISES ON
AREA RIVERS TODAY OR HEAVY RAIN FALLS.

SFH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Lamoille

When
April 3, 7:00 PM EST to April 4, 2:00 AM EST
Where
Lamoille forecast zone
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
44.606, -72.641 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2005Every state in 2005This day in weather historyWarnings in Vermont, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5448087.